What are Vitamin Overdose and Vitamin Deficiency?

Vitamins are water soluble and fat soluble. The water soluble vitamins like vitamin B and C cannot be stored in the body. The extra intake of these vitamins gets ejected out of the body. But the fat-soluble ones like A, D, E and K are accumulated in the body and cause side effects.

Yet, all vitamins have their side effects when consumed in large amounts. These side effects are largely confined to a minority of people who are on vitamin supplementation. Vitamin side effects, like drug side effects, increase with an increase in the dosage. High doses of vitamins can cause extreme side effects like vomiting nausea and diarrhea.

Vitamin side effects are rarely harmful. In most of the cases the condition caused by vitamin side effects is reversible. Full recovery is accomplished with a reduction in the dosage of the supplement given.

VITAMIN OVERDOSE:

Too much of any good thing can bring with it related problems also. There could be side effects from overdose of a vitamin. To reap maximum benefit from any vitamin, it has to be used in optimal doses. Now, what is optimal will depend upon the requirements of the individual and what kind of deficiencies the person is suffering from. Anything in excess will have its own side effects, which, in some cases, might be reversible but in some might cause permanent damage. Each vitamin when taken in excessive proportions has different side effects.

VITAMIN A

An overdose of vitamin A can lead to hair loss, headaches, yellow pigmentation, blurred vision and liver damage. Consuming doses more than 25,000 IU, which is five times the RDA, can cause all these problems which is considered an overdose.

Symptoms of overdose include low grade fever, dry skin, sore mouth, bleeding gums, drowsiness, diarrhea and severe vomiting. These symptoms disappear on withdrawal of the vitamin.

VITAMIN B-6

Consuming more than 400 mg/day, which is 200 times the RDA, can cause difficulty in walking, some neurological disorders and numbness in the mouth and hands.

VITAMIN C

Though sometime back it was considered to be the cause of kidney stones, new research shows that there is no solid evidence of serious side effects of taking vitamin C. Sometimes taking high doses can cause diarrhea.

VITAMIN D

It is the only vitamin that is synthesized in the body with the help of UV rays from the sun. Supplementation might be needed in some cases where deficiency is detected. Sometimes vitamin D can cause calcium deposits to buildup and interfere with the functioning of the muscles, including the heart muscle.

There can be an overdose of vitamin D only from supplementation. An overdose of the vitamin may cause hypercalcaemia. Over exposure to the sun can never create an overdose. A dose of 50,000 IUs of supplementation is considered an overdose. RDA is 400 IUs.

NIACIN

Vitamin B3, one of the B complex group vitamin, is also known as Niacin. This vitamin is generally prescribed by doctors to help lower cholesterol. Though doses of 2,000 mg (100 times the RDA) are prescribed for the patients, they should be monitored for any possibility of developing symptoms of jaundice and liver damage.

Symptoms of overdose include faintness, pounding in the head, diarrhea, jaundice and impairment of live function, low levels of glucose tolerance, other skin lesions and abdominal cramps. Most of the effects are reduced on withdrawal of the vitamin.